Atlas of Ophthalmology

Retinal Toxicity Associated With Chloroquine (Colour Image, OCT, w-w-Perimetry, MF-ERG, Adaptive Optics)

Retina -> Toxic Retinopathies; see also Light Toxicitiy
52 years of age, male, BCVA RA cc 0.1, LA cc 0.1. To report the detailed clinical findings of a patient with retinal toxicity that developed secondary to the use of chloroquine over 15 years due to lupus erythematodes. The duration of hydroxychloroquine therapy was 15 years with a daily dosage of hydroxychloroquine of 250 mg per day (1993-2008). The presenting symptom was difficulty with reading. Ophthalmologic examination, fundus photography, visual field testing, and detailed electrophysiologic assessment were undertaken and spectral domain optical coherence tomography was performed. 1) Fundus findings were a mild retinal pigment epithelial change. 2) The multifocal electroretinography testing had evidence of bilateral macular cone dysfunction. 3) The visual field depicted an isolated central loss. 4) Spectral OCT revealed an impairment of outer nuclear layer, external limoting membrane, junction of the inner and outer photoreceptor segment layers (IS/OS), and retinal pigment epithelium layer (=area between arrows). 5) Adaptive Optic (Imagine Eyes): Image showing a significant impairment of photoreceptors compared with a control. In the literature it was showed (1, 2) that a sustained visual improvement following cessation of drug therapy is regularily not observed in any patient with this therapy. The presented case should remind physicians of the potentially devastating visual consequences of antimalarial-related retinal toxicity. It was also of note that profound abnormalities detected with visual field and multifocal electroretinography testing can be observed in the presence of a normal macular appearance. The visual loss by chloroquine is irreversible and characterized by degeneration of the retinal pigment epithelium and the neurosensory retina. Shinjo et al. (2) estimated the frequency of chloroquine toxicity retinopathy in ophthalmologically monitored patients at 10%. Advanced retinopathy is rare and has an incidence of 0.5%. Literature: (1) Michel Michaelides, Niamh B. Stover, Peter J. Francis, Richard G. Weleber. Retinal Toxicity Associated With Hydroxychloroquine and Chloroquine: Risk Factors, Screening, and Progression Despite Cessation of Therapy. Arch Ophthalmol. 2011;129(1):30-39. (2) Shinjo SK, Maia OO Jr, Tizziani VA, Morita C, Kochen JA, Takahashi WY, Laurindo IM. Chloroquine-induced bull's eye maculopathy in rheumatoid arthritis: related to disease duration? Clin Rheumatol. 2007 Aug;26(8):1248-53.

-------------------------- -------------------------- -------------------------- -------------------------- -------------------------- -------------------------- -------------------------- -------------------------- -------------------------- -------------------------- -------------------------- --------------------------

Keyword-Associated
Information
>More Information
>Place an Advertisement
Your advertisement here >
BluePeak
BluePeak
Non-invasive blue laser autofluorescence imaging for metabolic mapping.
read on
Santen
Ophthalmology is our singular focus
read on
SPECTRALIS
Spectralis
OCT diagnostic with Active Eye Tracker, AutoRescan and Heidelberg Noise Reduction technology.
read on
© OnJOph.com